81 year old female CC: Chest Pain – Conclusion

This is the conclusion to 81 year old female CC: Chest Pain.

Due to a significant language barrier, we were unable to obtain a useful medical history. Yet this case highlights the importance of a good scene assessment to gain additional information of clinical importance.

First, let's examine the patient's 12-Lead ECG.

We have a bradycardic, wide complex rhythm with no visible P-waves. It is also unremarkable for ischemia or infarction. Given the rate, we have a few possibilities:

  • Junctional rhythm with RBBB
  • Idioventricular rhythm

In the field, the distinction between these two possibilities is entirely academic. Our treatment modality relies instead on our patient's presentation.

As our patient is asymptomatic, of interest in this case is one of our patient's medications.

Digoxin is commonly prescribed for atrial fibrillation and atrial flutter. It works by increasing the refractory period of the AV node, effectivily slowing AV nodal conduction and the ventricular rate. It follows naturally that digitalis toxicity commonly includes bradyarrhythmias and AV nodal blocks. 

A second look at the 12-Lead ECG shows fibrillatory waves in V1 and V2, consistent with underlying atrial fibrillation. Likely our patient is suffering from digitalis toxicity with atrial fibrillation, a 3rd degree AV block, and an idioventricular escape rhythm. Other high risk differentials include myocardial infarction and hyperkalemia.

The paramedics on this call began with a working diagnosis of digitalis toxicity, performing serial 12-Leads enroute to identify ischemic changes. They started an IV, applied combo-pads to the patient, and closely monitored the patient until they arrived at the receiving facility.

At the receiving facility, blood labs were drawn and the patient's digoxin levels returned at 3.0 ng/mL, which is above the normal therapuetic range of 0.8-2.0 ng/mL. The patient's troponin levels remained below 0.4 ng/mL.

The patient was diagnosed with acute digitalis toxicity and admitted for observation. The patient was scheduled for a pacemaker implantation and lost to follow-up by the EMS agency.

8 Comments

  • Troy says:

    It looks like a bifasicular block to me as well

  • I think if this were a junctional escape, then a bifasicular block could be said to be present. However, I believe the rhythm is idioventricular in origin, so I am not sure that term applies. Garcia and Holtz supports the reasoning that they are mutually exclusive. Would it change your treatment or diagnosis?

  • Gary says:

    Definatly looks like a left anterior fasicular block but you need to see the axis numbers to confirm, but still no obvious p waves so not a sinus rhythem and to fast for an idioventricular rhythem.  Juctional for sure.

  • David says:

    The rhytm is regular, can't be a-fib.  No p-waves, can't be 3 AVB.  Dig toxocity often results in a slow a-fib, but as initially noted, looks regular.  I'd chart "Junctional rhytm".  With the mophology of the QRS comples in the anterior leads, the pacemaker site could be close too or below the bundle-of-his. 

  • Christopher says:

    David,

    The ventricular response is cleary regular. However, the atrial activity appears to be a fibrillatory line, consistent with the patient's history of atrial fibrillation.

    Whenever you have a regular ventricular response in the face of atrial fibrillation you have to question if the AV node is working! Dig toxicity causes AV nodal blocks, up to and including a 3rd Degree AV Block. If you have atrial fibrillation and 3AVB, what will the ventricles do?

    As for P-waves and AV nodal blocks, they are commonly defined in the context of P-waves, but they are two separate phenomena. An AV-block can exist with or without atrial activity.

    I do agree though that a low junctional rhythm is an equally likely escape rhythm in this patient. 

  • Troy says:

    Christopher,

    Well of course not. Digibond in the ER is still in order!

  • Christopher says:

    Troy,

    Say the patient's medications weren't available or the patient had concomitant renal disease. Could the findings on the ECG be suggestive of hyperkalemia as well? If so, would you elect to treat the hyperkalemia in the face of a possible digitalis intoxication?

  • Troy says:

    Christopher,

    I thought her meds weren’t available 😉 but CaCl is relatively benign so probably

Leave a Reply

Your email address will not be published. Required fields are marked *